Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 41, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2010, 1:19 PM MST for Pima County, Arizona. It was in force for 87 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2010, 1:19 PM MST (20:19 UTC)
- Expired
- Aug 17, 2010, 2:46 PM MST
- In force
- 87 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Yuma radar (KYUX), 162 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:47 PM MST | FLASH FLOOD | Ajo, AZ | GIBSON WASH FLOODING IN AJO. ROADS CROSSING GIBSON WASH HAVE BEEN BARRICADED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WGUS55 KTWC 172019 FFWTWC AZC019-172315- /O.NEW.KTWC.FF.W.0041.100817T2019Z-100817T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 119 PM MST TUE AUG 17 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 415 PM MST * AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTHEAST OF AJO...MOVING WEST AT 10 TO 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AJO AND CHILDS PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TENMILE WASH...KUAKATCH WASH...GROWLER WASH...DANIELS ARROYO...SIKORT CHUAPO WASH...AND GUNSIGHT WASH. THIS STORM WILL PRODUCE UP TO 3 INCHES OF RAIN. EXPECT RAPID FLASH FLOODING...WITH RUNOFF CONTINUING FOR SEVERAL HOURS AFTER THE RAINS HAVE DIMINISHED. && LAT...LON 3212 11312 3251 11300 3251 11267 3205 11288 $$ PYTLAK
2 follow-up statements
619 WGUS75 KTWC 172048 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 148 PM MST TUE AUG 17 2010 AZC019-172315- /O.CON.KTWC.FF.W.0041.000000T0000Z-100817T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 148 PM MST TUE AUG 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR NORTHWESTERN PIMA COUNTY... AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED JUST WEST OF AJO...MOVING WEST AT 15 MPH. DOPPLER RADAR CONTINUES TO INDICATE THAT THIS CLUSTER OF STORMS WAS PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. THIS WILL LIKELY CAUSE FLASH FLOODING ALONG TENMILE WASH...DARBY WASH...AND SIKORT CHUAPO WASH FOR THE REST OF THE AFTERNOON. AT 145 PM...A TRAINED SPOTTER IN AJO REPORTED STREET FLOODING IN THE TOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3212 11312 3251 11300 3251 11267 3205 11288 $$ PYTLAK
600 WGUS75 KTWC 172146 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 246 PM MST TUE AUG 17 2010 AZC019-172155- /O.CAN.KTWC.FF.W.0041.000000T0000Z-100817T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 246 PM MST TUE AUG 17 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL PIMA COUNTY... THIS WARNING HAS BEEN REPLACED BY A NEW FLASH FLOOD WARNING WHICH ENCOMPASSES A LARGE PORTION OF WESTERN PIMA COUNTY UNTIL 500 PM MST. && LAT...LON 3212 11312 3251 11300 3251 11267 3205 11288 $$ PYTLAK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:55 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 9:55 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST TUE AUG 17 2010 .SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE A FEW DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK. && .DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH. && .AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS. OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 17 2010 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1155 AM MST TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS FORESEEN NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 17, 12:27 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1227 PM MST TUE AUG 17 2010 AZZ031-032-172015- TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ- 1227 PM MST TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM MST... AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT 20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME. AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH. THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS. LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262 TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259 PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:08 PM MST | Areal Flood Advisory | TWC | Cochise | 82 min |
| Aug 16, 6:13 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 16, 6:56 PM MST | Special Weather Statement | TWC | 64 min | |
| Aug 17, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 17, 12:50 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 17, 1:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 66 min |
| Aug 17, 2:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 17, 2:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 17, 2:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 17, 2:57 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 17, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 63 min |
| Aug 17, 4:58 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.